Texas, 2010

Wildfire in Texas, March 5, 2010

March 5, 2010 · NWS AMA · 1 event in 1 county or zone

A large wildfire began around 1530 CST about twelve miles south of Claude in Armstrong County off of Texas State Highway 207 and one mile west of Papa Road. The wildfire consumed an estimated nine hundred acres on the Dripping Springs Ranch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began around 1530 CST about twelve miles south of Claude in Armstrong County off of Texas State Highway 207 and one mile west of Papa Road. The wildfire consumed an estimated nine hundred acres on the Dripping Springs Ranch. There were no reports of injuries...however one outbuilding was damaged. The wildfire was caused by a truck fire which quickly spread to the grasses and was contained around 1830 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 5, 11:21 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 5, 11:21 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1121 AM CST FRI MAR 5 2010

.AVIATION...
PRESSURE GRADIENT WILL STRENGTHEN TODAY INCREASING WIND SPEEDS TO 15
TO 20 KNOTS WITH GUSTS NEAR 25 KNOTS AT THE TAF LOCATIONS. WINDS WILL
WANE NEAR SUNSET AND ARE FORECAST TO DIMINISH TO LESS THAN 10 KNOTS
AFTER 00Z. LOW CLOUDS STILL APPEAR TO BE A GOOD BET WITH MOIST
LOW LEVEL SOUTHERLY FLOW IN THE SOUTHCENTRAL AND SOUTHEAST TEXAS PANHANDLE
FOR EARLY MORNING. HAVE INCLUDED A HINT OF MVFR CONDITIONS AFTER 12Z
SATURDAY FOR THE AMA TAF ONLY.

GARCIA

&&

.PREV DISCUSSION... /ISSUED 537 AM CST FRI MAR 5 2010/

AVIATION...
SHORT TERM SOUNDINGS NOT AS OPTIMISTIC WITH THE PROSPECTS OF LOW
CLOUDS/BR AT AMA/GUY SO HAVE KEPT THE TERMINALS VFR THIS MORNING.
OTHERWISE...WIND INCREASE OUT OF THE SOUTH AND SOUTHWEST TODAY AS
SURFACE TROUGH OF LOW PRESSURE STRENGTHENS. SPEEDS SHOULD INCREASE TO
15 TO 20 KNOTS WITH GUSTS APPROACHING 25 KNOTS BEGINNING AROUND 16Z/17Z
AND SUBSIDING TO LESS THAN 10 KNOTS BY 00Z. VFR FORECAST THE NEXT 24
HOURS AT ALL TERMINALS.

PREV DISCUSSION... /ISSUED 330 AM CST FRI MAR 5 2010/

DISCUSSION...
DEEPENING SFC TROF WILL LEAD TO BREEZY AND WARM CONDITIONS TDA.  SAT
EXPECTED TO BE QUITE PLEASANT WITH WARM CONDITONS AND LESS WIND.

MSTR RETURN ANTICIPATED FOR SAT NGT...AND HAVE CONTINUED SLGT CHC
POPS SRN ZONES.  HAVE KEPT CHC POPS GOING FOR SUN...AS MSTR FEED
CONTINUES WITH DYNAMICS IMPROVING IN DIFFLUENT FLOW AHEAD OF MID-
LEVEL TROF.

SUN NGT AND MON LOOK TO BE BEST PERIODS FOR PCPN AS CLOSED LOW
DEVELOPS AND PASSES OVER FCST AREA.  POPS KEPT FOR MON NGT AS WRAP
AROUND MSTR EXPECTED TO BE AVAILABLE.  TUE AND TUE NGT HAVE BEEN KEPT
DRY.  HAVE INTRODUCED SLGT CHC SHRA ON WED...AS ANOTHER CLOSED LOW
EXPECTED TO TAKE SHAPE...WITH SLGT CHC TSTMS CONTINUING WED NGT.  NO
POPS THU AND BEYOND.  03

COCKRELL

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS THE
WESTERN HALF OF THE PANHANDLES AS RELATIVE HUMIDITY VALUES FALL
BELOW 25 PERCENT AND BREEZY CONDITIONS DEVELOP.  WINDS ARE
EXPECTED TO BE LIGHTER ON SATURDAY.  IMPROVING RELATIVE HUMIDITY
VALUES AND CHANCES FOR RAIN WILL KEEP FIRE WEATHER CONCERNS LOW
SUNDAY THROUGH WEDNESDAY.  WINDS ARE EXPECTED TO INCREASE THURSDAY
AND FRIDAY.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Mar 5, 3:01 PM CST, 29 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CST FRI MAR 5 2010

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
301 PM CST FRI MAR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SOUTH TO SOUTHWEST WINDS BETWEEN 15 TO 25 MPH WITH GUSTS NEAR 30
MPH WILL COMBINE WITH MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 15
TO 20 PERCENT. THIS WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS
ACROSS THE WESTERN SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO THE BREEZY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE
SATURDAY NIGHT AND THEN ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES SUNDAY THROUGH MONDAY. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GARCIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
March 5, 3:30 PM CST to 6:30 PM CST
Where
Armstrong forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218105.